Alert archive / North Carolina / Tornado Warnings in 2004

Tornado Warning 44, NWS Newport/Morehead City, NC

October 13, 2004Pamlico County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Oct 13, 2004, 3:31 PM EDT for Pamlico County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2004, 3:31 PM EDT (19:31 UTC)
Expired
Oct 13, 2004, 4:00 PM EDT
In force
29 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Pamlico County, NC

The radar

The Morehead City radar (KMHX), 62 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 131931
TORMHX
NCC137-132000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
331 PM EDT WED OCT 13 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* TORNADO WARNING FOR...
  PAMLICO COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 400 PM EDT

* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MESIC...OR
  10 MILES EAST OF BAYBORO...MOVING NORTHEAST AT 15 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  LOWLAND AROUND 340 PM EDT...

IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND
GET INSIDE A SUBSTANTIAL SHELTER.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3521 7674 3509 7657 3534 7628 3549 7649

$$

VINCENT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Oct 13, 2:50 PM EDT, 41 minutes earlier.

Area forecast discussion, Oct 13, 2:50 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
250 PM EDT WED OCT 13 2004

.SHORT TERM (TONIGHT THROUGH FRI NIGHT)...ACTV WX THIS AFTN AS RMNTS
OF MATTHEW IMPACT AREA. WRM FRNT N OF AREA WI MST UNSTBL AMS IN
PLACE OVR ERN NC. SFC LO AND UPR LVL SPPRT WL MV N OF AREA TNGT. WL
KP CHC OF PCPN THRU MUCH OF THE NGTTM HRS...ENDING BY SR. WL RMN IN
STG SWLY FLO ON THU AS UNSEASONABLY STG SYS DIGS DOWN THE PLAINS
STATES. 50KT 850 JET WL ACCOMPANY THIS SYS AS IT MVS IN TO ERN NC ON
FRI. 3H JET WL MV DIRECTLY OVRHD OF NC ON FRI. MDLS SHOWG STGST
OMEGA MVG THRU FRI MORN WI ENERGY OUT OF AREA BY SS. GUD AMT OF
SPEED AND DIRECTIONAL SHEER WI THIS SYS ALSO. SPEEDS AT THIS POINT
WILL WARRANT A WIND ADVY FOR FRI FOR SOME OF OUR CWA...MAINLY AREAS
ADJACENT TO COAST AND SOUNDS. CUD SEE SUM SVR ACTVTY ON FRI. MST OF
ACTVTY WL MV N OF AREA SHRTLY AFT SS.

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)... LO LVL FLO WL FINALLY
COME ARND TO NLY ON SUN AS SFC LO BLDS TO OUR AND S AND MVS N. UPR
LVL FLO BCMS MSLY ZNL FOR THE FRST HALF OF THE WK THEN BCM SWLY
AGAIN BY MIDWK AS NXT SYS DIGS DOWN IN TO THE PLAINS AGAIN. XPCT DRY
WX THRU THE END OF THE PD.

&&

.AVIATION...SCT TSTMS AND ISOLD TORNADOES CURRENTLY WILL MOVE OUT IN
THE NEXT 2-3 HOURS. MVFR CIGS AND VSBY WITH TSTMS BUT SHOULD IMPROVE
TO VFR BY OR SHORTLY AFTER 23Z. MVFR CIG AGAIN AFTER 06Z UNTIL
AROUND 12Z WITH PATCHY FOG REDUCING VSBY OCNLY TO 1 MILE. EXPECT VFR
CONDITIONS AFT 12Z.

&&

.MARINE...S TO SW WINDS TONIGHT BECOMING W-SW BY MORNING. SFC LOW
WILL PASS BY TO OUR W ON FRI AND TIGHT PRES GRADIENT WILL PRODUCE
WINDS AT GALE FORCE FRI AFTN AND WILL HEADLINE GALES EXPECTED FRI
AFTN WITH N AREA LAST TO FEEL GALE FORCE WINDS. TONED BACK GFS WINDS
OF UP TO 47 KT TO A MAX OF 35-40 KT OVER OUR OCEAN WATERS COLD FRONT
WILL MOVE THROUGH SAT NIGHT WITH HIGH PRES BUILDING INTO THE REGION
BEHIND THE FRONT THROUGH MON.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.
&&

CGG/WS
Hazardous weather outlook, Oct 13, 4:10 AM EDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
410 AM EDT WED OCT 13 2004

NCZ029-044>047-079>081-090>095-098-103-104-140808-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
410 AM EDT WED OCT 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

MOIST UNSTABLE AIR WILL COMBINE WITH STRONG UPPER LEVEL WINDS TO
PRODUCE A THREAT OF A FEW SEVERE THUNDERSTORMS ACROSS EASTERN NORTH
CAROLINA TODAY. THE PRIMARY THREAT WILL BE DAMAGING WINDS IN EXCESS
OF 58 MPH AND POSSIBLE ISOLATED TORNADOES.

THERE WILL BE A MODERATE RISK OF RIP CURRENTS ALONG THE COASTAL
WATERS FROM CURRITUCK BEACH LIGHT TO SURF CITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ON FRIDAY.
SOME OF THE THUNDERSTORMS FRIDAY COULD BECOME SEVERE WITH LOCALLY
STRONG WINDS POSSIBLE.

11

In the hours before

Local storm report, Oct 13, 1:01 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
101 PM EDT WED OCT 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TORNADO          2 NE POLLOCKSVILLE      35.03N 77.20W
10/13/2004                   JONES              NC   PUBLIC

            TORNADO REPORTED ON THE GROUND NEAR HWY 17.

&&

VINCENT
Local storm report, Oct 13, 1:24 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
124 PM EDT WED OCT 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             2 NW JACKSONVILLE       34.78N 77.43W
10/13/2004  0.75 INCH        ONSLOW             NC   PUBLIC

            3/4 INCH HAIL REPORTED BY PUBLIC NEAR JACKSONVILLE.

&&

VINCENT
Local storm report, Oct 13, 1:32 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
132 PM EDT WED OCT 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0120 PM     FUNNEL CLOUD     JAMES CITY              35.07N 77.02W
10/13/2004                   CRAVEN             NC   PUBLIC

            PUBLIC REPORTED FUNNEL CLOUD OVER THE NEUSE RIVER NEAR
            JAMES CITY AT 120 PM.

&&

VINCENT
Local storm report, Oct 13, 1:57 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
157 PM EDT WED OCT 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             SILVER HILL             35.17N 76.83W
10/13/2004  0.75 INCH        PAMLICO            NC   PUBLIC

            PUBLIC REPORTED 3/4 INCH HAIL NEAR SILVER HILL AT 150 PM
            EDT.

&&

VINCENT
Local storm report, Oct 13, 2:10 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
210 PM EDT WED OCT 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TORNADO          SILVER HILL             35.17N 76.83W
10/13/2004                   PAMLICO            NC   FIRE DEPT/RESCUE

            TORNADO REPORTED NEAR HWY 306 NORTH ON PAUL FARM ROAD.

&&

VINCENT
Local storm report, Oct 13, 2:37 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
237 PM EDT WED OCT 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     2 N POLLOCKSVILLE       35.04N 77.22W
10/13/2004                   JONES              NC   PUBLIC

            PUBLIC REPORTED TREES BLOWN OVER ON HWY 17 NEAR TEN MILE
            FORT ROAD.

&&

VINCENT

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 12:37 PM EDTTornado WarningMHXJones38 min
Oct 13, 12:47 PM EDTTornado WarningMHXCraven43 min
Oct 13, 1:08 PM EDTTornado WarningMHXOnslow37 min
Oct 13, 1:24 PM EDTTornado WarningMHXPamlico36 min
Oct 13, 1:47 PM EDTTornado WarningMHXBeaufort43 min
Oct 13, 1:57 PM EDTTornado WarningMHXPamlico33 min
Oct 13, 2:04 PM EDTSevere Thunderstorm WarningMHXCraven, Jones56 min
Oct 13, 2:16 PM EDTTornado WarningMHXCraven44 min
Oct 13, 3:50 PM EDTSpecial Marine WarningMHX25 min
Oct 13, 4:16 PM EDTTornado WarningMHXHyde44 min
Oct 13, 4:45 PM EDTSpecial Marine WarningMHX45 min

Nearby

Tornado Warnings in North Carolina, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.